Tornadoes · United States · Kansas · 2011
EF0 tornado, Eminence, Kansas, May 24, 2011
This EF0 tornado ran 0.3 miles across Finney County on May 24, 2011, touching down at 3:45 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2011
- Touchdown
- 3:45 PM CDT (20:45 UTC)
- Lifted
- 3:46 PM CDT (20:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Finney County
- Touchdown point
- 38.020, -100.440
- Lift-off point
- 38.024, -100.438
- Record number
- 1105241445-01
What the Weather Service recorded
A vigorous upper level disturbance, jet streak dynamics and a strong dry line combined to produce numerous rotating thunderstorms. Large hail, flooding rains, and tornadoes were observed.
This was another brief spin-up.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS DDC issued a tornado warning for this county at 20:34 UTC, 11 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a tornado watch, issued at 18:27 UTC and running to 00:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:27 UTC | 00:01 UTC | Tornado Watch | DDC |
| 19:35 UTC | 20:15 UTC | Severe Thunderstorm Warning | DDC |
| 20:13 UTC | 21:00 UTC | Severe Thunderstorm Warning | DDC |
| 20:29 UTC | 21:15 UTC | Severe Thunderstorm Warning | DDC |
| 20:34 UTC | 21:15 UTC | Tornado Warning | DDC |
| 20:47 UTC | 21:30 UTC | Severe Thunderstorm Warning | DDC |
| 21:03 UTC | 21:30 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 24, 1:48 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 24, 1:48 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 148 PM CDT TUE MAY 24 2011 .DISCUSSION... DAYS 1-2... MOST OF THE ATTENTION WAS PAID TO THE FIRST 12 HOURS OF THE FORECAST AS A SIGNIFICANT SEVERE EVENT IS ABOUT TO UNFOLD ACROSS THE CWFA. LATEST REFLECTIVITY KDDC SCANS SHOW THAT A ROTATING SUPERCELL HAS ALREADY FORMED ACROSS MORTON AND STEVENS COUNTY. EXPECT AERIAL COVERAGE OF SUPERCELLS TO INCREASE THROUGH THE NEXT SEVERAL HOURS AS A STRONG AND POTENT SHORTWAVE THAT IS LOCATED OVER EASTERN COLORADO EJECTS ACROSS KANSAS. LATEST HRRR, NAM, RUC, AND THE 4 KM WRF ALL AGREE ON CONVECTION INCREASING ACROSS THE CWFA THIS AFTERNOON. LATEST LAPS ANALYSIS SHOWS 1000-2000 J/KG OF CAPE FORMING ACROSS THE REGION. THERE IS ALSO PLENTY OF SHEAR PRESENT. SATELLITE SHOWS CLEARING OF THE LOW LEVEL STRATUS THAT STUCK AROUND THIS MORNING. OUR EASTERN CWFA ACROSS SOUTH CENTRAL KANSAS IS EXPECTED TO HAVE THE MOST SIGNIFICANT TORNADO THREAT AS THIS REGION IS NEAR THE TRIPLE POINT, HIGHER DEWPOINTS, AND BACKING SURFACE WINDS. BASED OFF AFOREMENTIONED RADAR TRENDS, THERE IS STILL A THREAT FURTHER WEST FOR HAIL AND MORE ISOLATED WEAKER TORNADOES. THE 18Z KDDC RAOB SHOWS A STOUT EML IS STILL PRESENT, HOWEVER, THIS SHOULD QUICKLY ERODE THIS AFTERNOON. STEEP LAPS RATES ABOVE THE EML WILL CONTRIBUTE TO SIGNIFICANT CAPE FORMATION. SHORT TERM GRID MODIFICATIONS WERE MADE TO ADJUST TO RECENT TRENDS. AFTER THE CELLS MOVE OUT LATE THIS EVENING, WRAP AROUND PRECIPITATION WILL SPREAD ACROSS THE REGION. DID INCREASE POPS TO THE NW DURING THE OVERNIGHT PERIOD AS 12Z DATA IS A BIT MORE LIBERAL WITH QPF. 12Z GUIDANCE STILL SUPPORTS 30-35 KNOT SURFACE WINDS IN THE WAKE OF THE CYCLONE, HOWEVER, WILL NOT ISSUE AN ADVISORY NOW IN ORDER TO AVOID CONFUSION OF TWO PRODUCTS OUT SIMULTANEOUSLY. IT LOOKS LIKELY THAT A HIGH END WIND ADVISORY WILL COME INTO FRUITION TOMORROW. WRAP AROUND PRECIPITATION WILL CLEAR THE REGION BETWEEN 18Z AND 00Z TOMORROW. ONLY MINOR MODIFICATIONS WEDNESDAY AND THURSDAY TO TEMPERATURE AND OTHER GRIDS. -SUGDEN DAYS 3-7... THE PRESSING CURRENT WARNING SITUATION WILL LIMIT THE DEPTH AND DETAIL OF THIS DISCUSSION. NOT MUCH WAS CHANGED IN THE EXISTING GRIDS, AS THEY LOOK IN LINE THE THE ECMWF MODEL GUIDANCE, AND TO A LESSER EXTENT WITH THE GFS MODEL. THERE IS STILL A STRONG WAVE CUTTING ACROSS THE NORTHERN PLAINS AS IT WEAKENS FRIDAY, SO THE 20 POPS FRIDAY AFTERNOON AND EVENING SEEM APPROPRIATE ACROSS OUR NORTHERN 2 COUNTIES. ALSO FOR MONDAY (MEMORIAL DAY) NOW, THERE COULD BE A DRY LINE SITUATION (SIMILAR TO TODAY) SET UP, WITH A SURFACE LOW OVER SOUTHEAST COLORADO MOVING INTO WESTERN KANSAS. BOTH THE GFS AND ECMWF MODEL SHOW NARROW BANDS OF PRECIPITATION ACROSS OUR CWA MONDAY AFTERNOON AND EVENING. HAVE ONLY BUMPED POPS UP TO 14 PERCENT FOR NOW, AND WILL LET LATER SHIFTS DECIDE IF ANY HIGHER POPS ARE NEEDED. I WOULD HATE TO SPOIL HOLIDAY CAMPERS/TRAVELERS AT THIS TIME. NEXT WEDNESDAY, DAY 8, SEEMS A SIMILAR SITUATION TO THIS NEXT FRIDAY, WITH AN UPPER WAVE SLIDING THROUGH THE NORTHERN PLAINS AND DRAGGING A LOBE OF UPPER INSTABILITY THROUGH NORTH CENTRAL KANSAS. HAVE PLACED 18 PERCENT POPS IN OUR NORTHERN 6 COUNTIES AND WENT WITH TRW- FOR PRECIP TYPE WEDNESDAY. TEMPERATURES WILL STAY THE SAME, BASICALLY WARM FROM MONDAY ONWARD. && .AVIATION... THE STRATUS CLOUDS HAVE BEEN QUICKLY ERODING AS WARM AIR INVADES FROM THE SOUTH. THERE WILL BE STRONG AND VARYING WINDS NEAR ANY THUNDERSTORM AS IT APPROACHES A TAF SITE. SINCE IT DIFFICULT TO PIN DOWN THE TIME A STORM WILL HIT A TAF SITE, WENT WITH MY BEST GUESS ON TIMING, BASICALLY FROM 23Z-03Z. AFTER 03Z, CONVECTION WILL HAVE MOVED EAST OF OUR FORECAST AREA AND VFR CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 66 47 74 / 50 60 10 0 GCK 56 65 46 75 / 40 70 10 0 EHA 54 70 46 84 / 20 10 0 0 LBL 56 71 47 80 / 30 20 0 0 HYS 57 63 47 71 / 80 70 10 0 P28 61 72 52 74 / 80 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN36/12/12
Hazardous weather outlook, May 24, 9:27 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 927 AM CDT TUE MAY 24 2011 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 927 AM CDT TUE MAY 24 2011 /827 AM MDT TUE MAY 24 2011/ ...HIGH RISK FOR TORNADOES AND LARGE HAIL THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SIGNIFICANT CHANCE FOR STRONG STORMS WITH HAIL UP TO TENNIS-BALL SIZE OR LARGER, AND FOR DANGEROUS TORNADOES, AFTER 4 PM CDT TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. THIS HIGH RISK AREA WILL SHIFT SLIGHTLY EASTWARD DURING THE LATE AFTERNOON, TO EAST OF A LINE FROM HAYS TO KINSLEY TO COLDWATER. AS A SURFACE LOW ADVANCES EAST THROUGH SOUTHWEST KANSAS, A DRY LINE WILL PLUNGE EAST INTO CENTRAL KANSAS THIS AFTERNOON, STRONG SOUTHEAST WINDS WILL SHIFT MORE EAST-SOUTHEAST AHEAD OF THE DRY LINE, INCREASING THE DANGER OF SEVERE STORMS AND TORNADO FORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY AS AN UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUIRED AFTER 4 PM CDT EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, May 24, 3:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 1 W PIERCEVILLE 37.88N 100.69W
05/24/2011 E1.75 INCH FINNEY KS PUBLIC
&&
MBLocal storm report, May 24, 3:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 E GARDEN CITY 37.98N 100.72W
05/24/2011 E2.00 INCH FINNEY KS TRAINED SPOTTER
REPORTED FROM GARDEN CITY FAA TOWER PERSONNEL.
&&
BURKELocal storm report, May 24, 3:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 S PIERCEVILLE 37.87N 100.67W
05/24/2011 E2.75 INCH FINNEY KS TRAINED SPOTTER
TENNIS BALL TO BASEBALL SIZED HAIL REPORTED.
&&
MBLocal storm report, May 24, 3:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 11 E RICHFIELD 37.29N 101.59W
05/24/2011 E0.88 INCH MORTON KS PUBLIC
0315 PM HAIL 13 SSE BIG BOW 37.39N 101.46W
05/24/2011 E1.00 INCH GRANT KS PUBLIC
&&
01Local storm report, May 24, 3:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TORNADO 1 NE CHARLESTON 37.88N 100.56W
05/24/2011 GRAY KS LAW ENFORCEMENT
&&
MRUSSELLSpecial weather statement, May 24, 3:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE MAY 24 2011
KSZ061-242130-
HAMILTON-
240 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN HAMILTON COUNTY...INCLUDING THE CITY OF SYRACUSE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3820 10205 3826 10205 3827 10204 3827 10157
3776 10164 3780 10205
TIME...MOT...LOC 2040Z 211DEG 22KT 3790 10189
AWJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
8.8 hours before the tornado, 55 km from the path. May 24, 2011.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -263 J/kg
- Surface CAPE
- 1148 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 4.6 K/km
Dodge City, (KDDC), 00:00Z
3.2 hours after it, 55 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76691 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -482 m²/s²
- 0-3 km storm-relative helicity
- -388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Garden_city (GCK), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:54 UTC | 72 | 58 | 100° 19 kt | 27 | 1000.3 | |
| 19:54 UTC | 71 | 59 | 30° 15 kt | 998.3 | TS | |
| 20:11 UTC | 69.8 | 60.8 | 350° 25 kt | 29 | 997 | -TSRA |
| 20:19 UTC | 66.2 | 60.8 | 290° 28 kt | 37 | 999.3 | TSGRRA |
| 20:22 UTC | 64.4 | 60.8 | 320° 25 kt | 37 | 999 | TSGRRA |
| 20:29 UTC | 62.6 | 57.2 | 320° 15 kt | 36 | 999.3 | TSGRRA BR |
| 20:32 UTC | 60.8 | 57.2 | 340° 13 kt | 36 | 999 | -TSRA BR |
| 20:37 UTC | 60.8 | 55.4 | 10° 13 kt | 21 | 998.6 | TS BR |
| 20:46 UTC | 62.6 | 53.6 | 30° 14 kt | 998.6 | TS | |
| 20:54 UTC | 63 | 54 | 40° 9 kt | 998.3 | ||
| 21:46 UTC | 62.6 | 50 | 280° 27 kt | 40 | 999.7 | SQ |
| 21:54 UTC | 60 | 48 | 290° 32 kt | 43 | 1000 | |
| 22:06 UTC | 57.2 | 48.2 | 310° 28 kt | 39 | 1000.3 | TS |
| 22:41 UTC | 55.4 | 46.4 | 330° 17 kt | 25 | 1000.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 50 km away, was scanning. The volume nearest the touchdown began at 20:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:35 UTC | HAIL 2.75 | 4 N Charleston | Gray, KS | THE HAIL BROKE A HOLE THROUGH AN INSULATED, HEATED BIRD BATH. THE HOLE WAS LARGER THAN A FIST. |
| 19:37 UTC | HAIL 2.75 | 6 N Charleston | Gray, KS | MOST HAIL VARIED FROM THE SIZE OF PEAS TO QUARTERS. FUNNEL CLOUDS ALSO WERE OBSERVED. |
| 20:05 UTC | HAIL 1 | Garden City | Finney, KS | |
| 20:15 UTC | HAIL 2.75 | 1 S Pierceville | Finney, KS | TENNIS BALL TO BASEBALL SIZED HAIL REPORTED. |
| 20:20 UTC | HAIL 2 | 8 E Garden City | Finney, KS | REPORTED FROM GARDEN CITY FAA TOWER PERSONNEL. |
| 20:23 UTC | HAIL 1.75 | 1 W Pierceville | Finney, KS | |
| 20:27 UTC | HAIL 4.25 | Pierceville | Finney, KS | BASEBALL TO SOFTBALL SIZED HAIL WAS REPORTED. |
| 20:35 UTC | HAIL 2.75 | 4 N Charleston | Gray, KS | THE HAIL BROKE A HOLE THROUGH AN INSULATED, HEATED BIRD BATH. THE HOLE WAS LARGER THAN A FIST. |
| 20:35 UTC | TORNADO | 1 Ne Charleston | Gray, KS | |
| 20:37 UTC | HAIL 2.75 | 6 N Charleston | Gray, KS | MOST HAIL VARIED FROM THE SIZE OF PEAS TO QUARTERS. FUNNEL CLOUDS ALSO WERE OBSERVED. |
| 20:45 UTC | TORNADO | 9 Wsw Kalvesta | Finney, KS | A BRIEF TORNADO OCCURRED IN A WHEAT FIELD. |
| 20:50 UTC | HAIL 1 | 10 W Kalvesta | Finney, KS | |
| 20:55 UTC | HAIL 0.75 | 24 Nne Garden City | Scott, KS | |
| 21:00 UTC | HAIL 2 | 6 W Kalvesta | Finney, KS | |
| 21:10 UTC | FUNNEL CLOUD | Kalvesta | Finney, KS | THE FUNNEL CLOUD WAS REPORTED 3 TO 4 MILES MILES WEST OF KALVESTA. |
| 21:10 UTC | TSTM WND GST 60 | 6 S Dighton | Lane, KS | |
| 21:56 UTC | HAIL 4.25 | 9 Se Beeler | Ness, KS | SEVERAL BASEBALL SIZED HAIL STONES WERE REPORTED IN ADDITION TO A COUPLE THAT WERE SOFTBALL SIZED. |
| 22:32 UTC | NON-TSTM WND GST 61 | 2 E Dodge City | Ford, KS | DDC ASOS 2252Z PK WND 28053KT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 24, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:35 PM CDT | EF0 | Haskell, KS | 0.5 | 50 | |||
| May 24 | 2:10 PM MDT | EF0 | Prowers, CO | 0.3 | 75 | |||
| May 24 | 3:20 PM CDT | EF3 | Blaine, OK | 13.2 | 880 | 1 | 2 | |
| May 24 | 3:31 PM CDT | EF3 | Caddo, OK | 8.6 | 800 | |||
| May 24 | 3:34 PM CDT | EF0 | Gray, KS | 0.4 | 50 | |||
| May 24 | 3:47 PM CDT | EF0 | Major, OK | 0.7 | 80 | |||
| May 24 | 3:50 PM CDT | EF5 | El Reno–Piedmont tornado, OK | 63.1 | 1,760 | 9 | 181 | |
| May 24 | 4:55 PM EDT | EF0 | Russell, VA | 4.2 | 50 | $30,000 | ||
| May 24 | 4:37 PM CDT | EF0 | Canadian, OK | 1.5 | 50 | |||
| May 24 | 4:52 PM CDT | EF2 | Stafford, KS | 11.8 | 500 | 2 | 1 | |
| May 24 | 5:06 PM CDT | EF4 | Chickasha tornado, OK | 33.3 | 880 | 1 | 48 | |
| May 24 | 5:09 PM CDT | EF1 | Barton, KS | 5.1 | 75 | 1 | $250,000 | |
| May 24 | 5:20 PM CDT | EF0 | Rush, KS | 0.6 | 75 | |||
| May 24 | 5:26 PM CDT | EF4 | Goldsby tornado, OK | 23.1 | 880 | 61 | ||
| May 24 | 5:35 PM CDT | EF0 | Rush, KS | 6.2 | 1,200 | |||
| May 24 | 5:45 PM CDT | EF0 | McClain, OK | 0.7 | 50 | |||
| May 24 | 5:46 PM CDT | EF0 | Montague, TX | 0.0 | 30 | |||
| May 24 | 5:50 PM CDT | EF2 | Payne, OK | 10.4 | 880 | 18 | ||
| May 24 | 6:01 PM CDT | EF1 | Pawnee, KS | 4.7 | 200 | $110,000 | ||
| May 24 | 6:02 PM CDT | EF1 | McClain, OK | 0.5 | 40 | |||
| May 24 | 6:27 PM CDT | EF0 | Rush, KS | 1.3 | 150 | |||
| May 24 | 6:36 PM CDT | EF2 | Pottawatomie, OK | 2.0 | 50 | 32 | ||
| May 24 | 6:40 PM CDT | EF0 | Montague, TX | 0.0 | 30 | |||
| May 24 | 6:44 PM CDT | EF1 | Osage, OK | 2.8 | 440 | |||
| May 24 | 6:49 PM CDT | EF2 | Osage, OK | 17.0 | 750 | $20,000 | ||
| May 24 | 7:11 PM CDT | EF0 | Barton, KS | 0.4 | 50 | |||
| May 24 | 7:22 PM CDT | EF0 | Barton, KS | 3.4 | 50 | |||
| May 24 | 7:30 PM CDT | EF1 | Johnston, OK | 5.5 | 1,200 | |||
| May 24 | 7:34 PM CDT | EF0 | Cooke, TX | 1.6 | 100 | |||
| May 24 | 7:38 PM CDT | EF0 | Wise, TX | 0.0 | 30 | $2,000 | ||
| May 24 | 7:38 PM CDT | EF0 | Parker, TX | 0.4 | 40 | $10,000 | ||
| May 24 | 7:45 PM CDT | EF0 | Tarrant, TX | 1.7 | 50 | $1,000 | ||
| May 24 | 7:50 PM CDT | EF0 | Ellsworth, KS | 0.5 | 50 | |||
| May 24 | 7:51 PM CDT | EF2 | Denton, TX | 1.5 | 220 | $750,000 | ||
| May 24 | 8:23 PM CDT | EF1 | Dallas, TX | 1.4 | 500 | $150,000 | ||
| May 24 | 8:42 PM CDT | EF2 | Wagoner, OK | 10.2 | 400 | $110,000 | ||
| May 24 | 9:13 PM CDT | EF2 | Wagoner, OK | 4.4 | 450 | $400,000 | ||
| May 24 | 9:48 PM CDT | EF1 | Delaware, OK | 7.0 | 150 | |||
| May 24 | 9:48 PM CDT | EF0 | Dallas, TX | 0.0 | 30 | |||
| May 24 | 9:50 PM CDT | EF1 | Latimer, OK | 2.5 | 300 | |||
| May 24 | 10:06 PM CDT | EF1 | Delaware, OK | 6.0 | 150 | |||
| May 24 | 10:14 PM CDT | EF0 | LeFlore, OK | 1.5 | 100 | |||
| May 24 | 10:43 PM CDT | EF0 | Kaufman, TX | 0.0 | 20 | |||
| May 24 | 10:44 PM CDT | EF2 | LeFlore, OK | 12.0 | 1,760 | $100,000 | ||
| May 24 | 11:37 PM CDT | EF1 | Crawford, OK to AR | 5.2 | 800 | $50,000 | ||
| May 24 | 11:53 PM CDT | EF4 | Etna–Centerpoint tornado, AR | 45.7 | 2,200 | 4 | 27 | $9.1 million |
| May 24 | 12:25 AM CDT | EF3 | Johnson, AR | 29.0 | 1,430 | 1 | 4 | $13 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.